Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 30, 2003, 2:01 PM CDT for Aitkin County, Carlton County, Saint Louis County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2003, 2:01 PM CDT (19:01 UTC)
- Expired
- Jul 30, 2003, 3:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Aitkin County, MN, Carlton County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 71 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
763 WUUS53 KDLH 301901 SVRDLH MNC001-017-137-302000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 201 PM CDT WED JUL 30 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARLTON COUNTY IN NORTHEAST MINNESOTA NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 300 PM CDT * AT 201 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF MCGREGOR...OR ABOUT 42 MILES SOUTH OF GRAND RAPIDS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TAMARACK AROUND 220 PM CDT... WRIGHT AROUND 240 PM CDT... CROMWELL AROUND 300 PM CDT... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...MOVE INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION LIKE A RAVINE OR DITCH. LAT...LON 4671 9341 4653 9334 4661 9266 4687 9276 $$ GSF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:34 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 30, 11:34 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1134 AM CDT WED JUL 30 2003 88D MOSAIC SHOWS AN INTENSE TSRA MOVING INTO THE WESTERN FA. TSRA DEPARTING FROM NW WI AND SOME DEVELOPMENT NEAR THE INTERNATIONAL BORDER. HAVE UPDATED TO ACCOUNT FOR TSRA ENTRANCE AND DEPARTURE. BOOSTED TEMPS OVER THE SOUTHERN FA WHERE MORE SOLAR WORKING. TSRA BEING DRIVEN BY STRONG UPPER LEVEL NEAR THE INTERNATIONAL BORDER AREA. GFE BEING UPDATED SO UNABLE TO ADJUST GRIDS. .DLH...NONE. GSF
Hazardous weather outlook, Jul 30, 7:10 AM CDT, 6 hours 51 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 710 AM CDT WED JUL 30 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND. THERE IS A SLIGHT RISK THAT SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL IN NORTHWESTERN WISCONSIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH CLC
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:26 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 64 min |
| Jul 29, 8:24 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 51 min |
| Jul 30, 11:29 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.